Parkinsonism Exacerbation due to Acute Dopamine Depletion: A Conundrum Revisited

Read full text
Authors: Brett Sterk, Olga A Lopez, Eelco F. M. Wijdicks
Cited by: 0
References: 13

Abstract

BACKGROUND: Fever and worsening rigidity in Parkinson's disease (PD) may resemble neuroleptic malignant syndrome (NMS). We examined PD patients diagnosed with NMS-regardless of whether diagnostic criteria were used-to establish the clinical characteristics and etiology. CASES: Among 15 cases, 40% (6/15) required ICU admission, 27% (4/15) required mechanical ventilation, 80% (12/15) recovered, and 20% (3/15) died. 27% (4/15) had a reduction in carbidopa-levodopa as the primary trigger, 27% (4/15) had sepsis in addition to concurrent reductions in carbidopa-levodopa, 7% (1/15) had sepsis alone, 33% (5/15) were exposed to new or increased antidopaminergic drugs, and 7% (1/15) had deep brain stimulator (DBS) malfunction. LITERATURE REVIEW: Several terms to describe exacerbation of parkinsonism including NMS-like state and parkinsonism hyperpyrexia syndrome (PHS) have been proposed over the years but may be restrictive in their definitions and confounders exist. CONCLUSIONS: Acute parkinsonism dopamine depletion syndrome (APDDS) might be a more encompassing term to describe to an acute exacerbation of preexisting parkinsonism resulting from recent reduction in dopaminergic or other Parkinson's therapy (eg, DBS failure), or exposure to antidopaminergics. Symptoms include increased rigidity, encephalopathy, hyperthermia, or autonomic instability. Sepsis is a frequent confounder and may be associated with concurrent reduction or discontinuation of carbidopa-levodopa.

Fields of Study & Subjects

Parkinson's Disease Mechanisms and Treatments Electroconvulsive Therapy Studies Neurological disorders and treatments

Publication details

Journal / source
Movement Disorders Clinical Practice
Volume
13
Issue
6
Pages
1528–1533
Publication date
16 January 2026
Language
EN